Pacific Journal of Mathematics

The $n$-dimensional analogue of the catenary: existence and nonexistence.

U. Dierkes and G. Huisken

Article information

Pacific J. Math., Volume 141, Number 1 (1990), 47-54.

First available in Project Euclid: 8 December 2004

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 49F10
Secondary: 53A10: Minimal surfaces, surfaces with prescribed mean curvature [See also 49Q05, 49Q10, 53C42]


Dierkes, U.; Huisken, G. The $n$-dimensional analogue of the catenary: existence and nonexistence. Pacific J. Math. 141 (1990), no. 1, 47--54.

Export citation


  • [BD] J. Bemelmans and U. Dierkes, On a singular variational integral with linear growth I: existence and regularityofminimizers, Arch. Rat. Mech. Anal., 100 (1987), 83-103.
  • [BHT] R. Bhme, S. Hildebrandt and E. Tausch, The two dimensional analogue of the catenary, Pacific J. Math., 88 (1980), 247-278.
  • [D1] U.Dierkes, A geometric maximum principle, Plateau's problem for surfaces of prescribedmean curvature, and the two-dimensionalanalogue of thecatenary, in: Partial Differential Equations and Calculus of Variations, pp. 116-141, Springer Lecture Notes in Mathematics 1357(1988).
  • [D2] U.Dierkes, Boundary regularityfor solutions of a singular variationalproblem with linear growth, Arch. Rat. Mech. Anal., 105 (1989),286-298.
  • [G] M. Giaquinta, On the Dirichlet problem for surfaces of prescribedmeancur- vature,Manuscripta Math., 12 (1974),73-86.
  • [GT] D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order,Springer, Berlin-Heidelberg-New York, 1977.
  • [K] N. Korevaar, An easy proof of the interior gradient bound for solutions to the prescribedmean curvature equation, Proc. Symp. Pure Math., 45 (1986), 81-89.
  • [LU] O. A. Ladyzhenskayaand N. N. Uratseva,Local estimates for the gradients of solutions of non-uniformly elliptic and parabolic equations, CPA M, 23 (1970), 677-703.
  • [N] J. C. C. Nitsche, A non-existence theorem for the two-dimensional analogue of the catenary, Analysis, 6 No.2/3 (1986), 143-156.
  • [SE1] J. Serrin, Theproblem of Dirichletfor quasilinear elliptic differentialequations with many independent variables,Phil. Trans. Roy. Soc. London, Ser. A, 264 (1969), 413-496.
  • [SE2] Gradient estimates for solutions of nonlinear elliptic and parabolic equations, in: Contributions to nonlinear functional analysis, p. 565-602. Academic Press, New York 1971.
  • [St] G. Stampacchia, Equations elliptiques du second ordre a coefficientsdisconti- nus, Les Presse de Universite, Montreal 1966.